Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 156, NWS Nashville, TN

May 19, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 19, 2012, 5:02 PM CDT for 4 counties in Tennessee. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2012, 5:02 PM CDT (22:02 UTC)
Expired
May 19, 2012, 5:45 PM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 54 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:23 PM CDTHAIL 0.883 S Murfreesboro, TN
May 19, 5:23 PM CDTHAIL 1.753 S Murfreesboro, TNBLACKMON AREA UP TO GOLF BALL SIZE
May 19, 5:23 PM CDTHAIL 1.757 Sw Murfreesboro, TNSPOTTER REPORTED UP TO GOLF BALL SIZE HAIL IN BLACKMAN. CORRECTED LAT/LON LOCATION.
May 19, 5:30 PM CDTTSTM WND DMG2 Wsw Murfreesboro, TNPUBLIC REPORTED VIA FACEBOOK A FEW TREES BLOWN DOWN AT OLD FORT PARKWAY AND CHAFFIN PLACE IN MURFREESBORO. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WUUS54 KOHX 192202
SVROHX
TNC003-015-031-149-192245-
/O.NEW.KOHX.SV.W.0156.120519T2202Z-120519T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
502 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  NORTHERN BEDFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN CANNON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN COFFEE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 545 PM CDT

* AT 500 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS
  EXTENDED FROM MURFREESBORO TO MANCHESTER...AND WERE MOVING WEST AT
  10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELL BUCKLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3569 8664 3571 8668 3574 8670 3577 8666
      3579 8666 3579 8662 3580 8661 3583 8663
      3584 8660 3594 8661 3593 8638 3556 8598
      3555 8648
TIME...MOT...LOC 2201Z 086DEG 9KT 3590 8649 3562 8616

$$

SHAMBURGER
1 follow-up statement
230 
WWUS54 KOHX 192223
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
523 PM CDT SAT MAY 19 2012

TNC015-031-192232-
/O.CAN.KOHX.SV.W.0156.000000T0000Z-120519T2245Z/
CANNON TN-COFFEE TN-
523 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COFFEE AND
SOUTHWESTERN CANNON COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3572 8669 3574 8670 3577 8666 3579 8666
      3580 8661 3583 8663 3585 8660 3594 8661
      3593 8638 3575 8619 3571 8621 3571 8623
      3566 8625 3555 8625 3555 8648
TIME...MOT...LOC 2222Z 086DEG 9KT 3582 8639 3559 8633

$$

TNC003-149-192245-
/O.CON.KOHX.SV.W.0156.000000T0000Z-120519T2245Z/
RUTHERFORD TN-BEDFORD TN-
523 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BEDFORD AND SOUTHERN RUTHERFORD COUNTIES UNTIL 545 PM CDT...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MURFREESBORO TO 10 MILES
NORTHEAST OF SHELBYVILLE...MOVING WEST AT 10 MPH.

IN ADDITION...AT 501 PM CDT QUARTER SIZE HAIL WAS REPORTED IN 
MURFREESBORO WITH THESE STORMS.

SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHERN 
BEDFORD AND SOUTHERN RUTHERFORD COUNTIES...INCLUDING BELL BUCKLE AND 
EAGLEVILLE.

LAT...LON 3572 8669 3574 8670 3577 8666 3579 8666
      3580 8661 3583 8663 3585 8660 3594 8661
      3593 8638 3575 8619 3571 8621 3571 8623
      3566 8625 3555 8625 3555 8648
TIME...MOT...LOC 2222Z 086DEG 9KT 3582 8639 3559 8633

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:32 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 19, 3:32 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CDT SAT MAY 19 2012

.DISCUSSION...
ISOL TO SCT CONVECTION HAS DEVELOPED ONCE AGAIN ACROSS THE MID
STATE. THE ACTIVITY IS MOVING TO THE WEST SOUTHWEST AS PER THE
MEAN MID LEVEL FLOW.

ISOLATED ACTIVITY WILL AGAIN PERSIST INTO THIS EVENING WITH SCT
ACTIVITY ALONG THE PLATEAU. UPPER TROUGH AXIS STILL EXTENDS
ACROSS GA AND NORTHWESTWARD THROUGH MIDDLE TN. UPPER RIDGE AXIS IS
TO OUR NORTHWEST. WEAK CURVATURE AND SHEAR REMAIN A VIABLE THREAT
FOR ISOL DEVELOPMENT THROUGH THE AFTERNOON AND INTO EARLY EVENING.

ON SUNDAY...AIRMASS LOOKING A LITTLE DRIER AS THE UPPER RIDGE SLIDES
TO THE SOUTHEAST AND GETS CLOSER TO THE MID STATE. GFS STILL SHOWS A
WEAKENING CAP AS PER THE AFTERNOON WARMING. WILL INCLUDE ISOL(10
POPS) AGAIN FOR THE LATE AFTERNOON AND EARLY EVENING HOURS.

SUNDAY NIGHT...UPPER SHORTWAVE AND A WEAK ASSOCIATED SFC TROUGH TO
TRAVERSE THE AREA. THUS...SHOWER AND TSTM CHANCES WILL INCREASE TO
30 PERCENT ACROSS OUR WEST BY MONDAY MORNING. CONVECTION CHANCES
WILL MAX OUT ON MONDAY WHEN THE BETTER MOISTURE ARRIVES. WILL
INCLUDE 40-60 POPS BUT IT STILL LOOKS AS THOUGH QPF AMOUNTS THROUGH
MON NT WILL REMAIN IN THE .25 - .50 INCH RANGE.

AS FOR THE NEAR TERM TEMPS...LOOK FOR A CONTINUATION OF ABOVE NORMAL
TEMPS. WILL GO A DEGREE OR TWO ABOVE MAV MIN TEMPS FOR SUN MORNING
AND MON MORNING.

IN THE EXT FCST...PATTERN ON TUESDAY WILL TAKE THE FORM OF A DRY
NORTHWESTERLY FLOW. BY THEN END OF THE EXT HOWEVER...A STRENGTHENING
CLOSED LOW WILL DEVELOP NEAR KY. EURO SOLUTION MAINTAINS A CLOSED
LOW JUST OFF THE CAR COAST ON SATURDAY. DGEX AND GFS SOLUTIONS ARE
FURTHER EAST WITH THE CLOSED LOW. THUS...WILL LEAN TOWARD SOMEWHAT
OF A BLEND AND INCLUDE A SLIGHT CHANCE OF SHOWERS AND TSTMS FOR
SATURDAY. OTW...A DEFINITIVE WARMING TREND IS ON THE WAY. TEMPS BY
THE END OF THE EXT WILL BE A GOOD 10 DEGREES ABOVE NORMAL. THAT WILL
EQUATE TO LOWS IN THE MID TO UPPER 60S AND HIGHS NEAR 90 TO PERHAPS
THE LOWER 90S. THE MODELS ARE IN AGREEMENT WITH THERMAL RIDGING OVER
THE SOUTHEAST  AND 850 MB TEMPS APPROACHING 20C. SO...THE HEAT IS ON
THE WAY.

AGAINST THE MEX GUIDANCE...WILL DIFFER LITTLE.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      63  88  64  84 /  20  10  20  50
CLARKSVILLE    60  88  61  83 /  20  10  30  50
CROSSVILLE     57  82  58  80 /  20  20  20  50
COLUMBIA       63  88  64  85 /  20  10  20  50
LAWRENCEBURG   61  88  63  85 /  20  10  20  40
WAVERLY        61  88  63  84 /  20  10  30  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 19, 5:00 AM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT MAY 19 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-201030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP DURING
THE AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG, WITH SMALL
HAIL BEING THE PRIMARY THREAT. DUE TO WEAK UPPER-LEVEL WINDS,
STORM MOVEMENT WILL BE SLOW, AND HEAVY RAINFALL IS LIKELY WITH THE
STRONGER CELLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, May 19, 4:10 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
410 PM CDT SAT MAY 19 2012

TNZ063-077-078-192200-
CANNON-COFFEE-WARREN-
410 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...NORTHERN COFFEE AND
WESTERN WARREN COUNTIES...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WOODBURY...MOVING WEST AT
10 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3553 8623 3566 8625 3571 8623 3571 8621
      3574 8621 3574 8619 3577 8618 3579 8619
      3582 8618 3584 8588 3556 8582

SHAMBURGER
Local storm report, May 19, 4:24 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
424 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             SPRINGFIELD             36.50N 86.88W
05/19/2012  E1.00 INCH       ROBERTSON          TN   TRAINED SPOTTER

&&

BBOYD
Local storm report, May 19, 4:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             4 W WOODBURY            35.82N 86.14W
05/19/2012  E0.75 INCH       CANNON             TN   TRAINED SPOTTER

&&

SHAMBURGER
Special weather statement, May 19, 4:50 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
450 PM CDT SAT MAY 19 2012

TNZ006-007-192230-
MONTGOMERY-ROBERTSON-
450 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONTGOMERY AND WESTERN
ROBERTSON COUNTIES...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUTHRIE...OR 14 MILES EAST OF CLARKSVILLE...
MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3664 8696 3644 8710 3646 8712 3645 8715
      3642 8715 3643 8718 3641 8718 3641 8720
      3655 8744 3665 8736 3665 8697

SHAMBURGER
Special weather statement, May 19, 4:55 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CDT SAT MAY 19 2012

TNZ062-192245-
RUTHERFORD-
455 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR RUTHERFORD COUNTY...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MURFREESBORO...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

AT 452 PM CDT...MARBLE SIZE HAIL WAS REPORTED IN MURFREESBORO WITH
THIS STORM.

LAT...LON 3565 8642 3564 8646 3569 8653 3570 8664
      3575 8670 3577 8666 3579 8666 3579 8662
      3580 8661 3583 8663 3584 8660 3592 8661
      3600 8647 3583 8626 3562 8641

SHAMBURGER
Local storm report, May 19, 4:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
459 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             MURFREESBORO            35.85N 86.39W
05/19/2012  E0.75 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN MURFREESBORO

&&

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson45 min
May 19, 2:19 PM CDTSpecial Weather StatementOHXVan Buren26 min
May 19, 2:31 PM CDTSevere Thunderstorm WarningOHXVan Buren, White31 min
May 19, 3:08 PM CDTSevere Thunderstorm WarningOHXWhite24 min
May 19, 3:38 PM CDTSpecial Weather StatementOHXWhite37 min
May 19, 3:42 PM CDTSpecial Weather StatementOHXCumberland33 min
May 19, 4:10 PM CDTSpecial Weather StatementOHXCannon50 min
May 19, 4:22 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford, Warren53 min
May 19, 4:24 PM CDTSevere Thunderstorm WarningOHXRobertson22 min
May 19, 4:50 PM CDTSpecial Weather StatementOHXMontgomery40 min
May 19, 4:55 PM CDTSpecial Weather StatementOHXRutherford50 min
May 19, 5:03 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson27 min
May 19, 5:05 PM CDTSpecial Weather StatementOHXMaury25 min
May 19, 5:14 PM CDTSpecial Weather StatementOHXCheatham46 min
May 19, 5:33 PM CDTSpecial Weather StatementOHXWilson57 min
May 19, 5:39 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson51 min
May 19, 5:45 PM CDTSpecial Weather StatementOHXHickman45 min
May 19, 5:47 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson43 min
May 19, 5:58 PM CDTAreal Flood AdvisoryOHXBedford, Rutherford2 hr
May 19, 6:15 PM CDTSpecial Weather StatementOHXCheatham45 min
May 19, 6:21 PM CDTSpecial Weather StatementOHXGiles39 min
May 19, 6:23 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.